Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
I have been taking codeine and co-codamol daily for about 3 months now as I've had a lot of stress and it relaxes me. Anyway I realised it was becoming a problem and have stopped taking a couple of days ago but am now suffering panic attacks extreme dizziness and generally feeling unwell. I am starting a new job and can't handle it with these symptoms I'm really scared I will lose the Job. How can I ease the symptoms?, should I speak to my gp about it?
I hate it when people ignore posts. So I'm posting.
I am a long-term codeine user. Because of severe chronic pain which cannot be cured.
I don't like to take it, the side effects are awful (I have a stomach problem which the constipation realty damages and the itching from taking too much or for too many days in a row is so bad I scratch holes in myself).
But there have been times I've tried to use it for the calming floaty feeling. So I understand.
I've never felt addicted to it so I can't offer any sensible advice except to speak to your GP, they can refer you to an addiction clinic/ mental health team (last MHT seemed to be linked, they might not all be).
But it's good you've recognised you may have a problem. Lots of people get addicted to it. I think sometimes it's because people are unable to get the correct treatment and/or medication for anxiety or sleep disorders, we will try anything to make whatever is wrong go away.
Rainstorm - is there a Narcotics Anonymous meeting near you? You will find help and support there.
I took increasing amounts of prescribed codeine for arthritis. Before my hip replacement I was taking 480mg daily. Following surgery the pain was gone so I stopped taking it and had awful withdrawal symptoms. So I started taking it again and cut down to nothing over about a week. No problems since
I have been taking codeine for 8 years now but sometimes stop taking it for a while if I have little or no pain. Reduce the amount you take bit by bit and that should ease the symptoms of withdrawal.
You need to reduce slowly if it's having a physical effect. Find out if there is NA or smart recovery for support, speak to your GP and/or get a referral to counselling
Join the discussion
Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Get started »
Please login first.